Anyone get a medic alert bracelet for bleomycin?

Just curious - my oncologist says I should get one so that if I'm ever in an accident, I won't be given excess oxygen. Anyone do this? If so, did you go through the actual Medic Alert people with the annual fees and all that, or did you just get something that said you'd been on bleomycin?

I never did, but it sounds like a good idea.

Wow, this is new to me. I understand the indication, but I've not heard of getting a medic alert bracelet for it. Are you at any higher risk of cardiopulmonary issues than the average patient?

At first I could only find mention of this at various supportive websites, I was looking for something a little more concrete and I think I found it.

At the website for the National Comprehensive Cancer Network, at a page regarding cancer survivorship care, they suggest medic alert bracelets to those who have finished treatment:

"... patients who once received the chemotherapy drug bleomycin may have developed diminished lung capacity, which would need to be communicated to an anesthesiologist before any future surgery. And because the drug doxorubicin can affect cardiac function, former cancer patients need to relay this information to both their primary care doctor and specialists."

I have very, very mild asthma, so I don't think I have a significantly higher risk. The doc just thought it would be a good idea. I think I'll go ahead and do it - better safe than sorry, right?

Janie,

I did six months of r-abvd, but have never heard of this notion of a bracelet.

I did develop serious breathing problems from bleomycin, around mid-point in my infusions, and my doc even had me get a special c/t to check my lungs, but there was never any mention of a warning bracelet. Six months after ending treatment, I still have shortness of breath, but it is constantly getting less and less severe. The dctor says that I had bleomycin toxicity. It can lead to fibrosis in severe cases, but I never got fibrosis.

I have read that bleomycin can flare up and cause lung problems, even years after treatment, and I have read many times that surgeons should be told that you received the drug prior to any operations, because large amounts of oxygen can induce problems, even years later, as I stated.

About 10% mof all bleomycin recipients get some toxicity, and about 1% sdevelop fibrosis, which is often fatal. Curiously, the reaction is not always dose-related, and is not age-linked, etiher, seemingly occuring randomly.

Regestering seems like a bit of overkill to me personally, but unless there is a large expense, it certainly cannot hurt anything.

don

//

I have Bleomycin Pulmonary Toxicity and it was just recently recommended to me to start wearing a bracelet. I am shopping for one now. I am looking for one that will say No Pure Oxygen and See Wallet Card. BPT as an acronym can mean other things and just confuse paramedics and there are too many letters in Bleomycin Pulmonary Toxicity for most bracelet links.

As a follow up, I finally found a good bracelet provider for BPT on eBay, of all places! He is having a No Pure Oxygen link made up for me to insert into a Card in Wallet stainless steel bracelet. If I like it, I'll also get a slightly dressier one to wear with my business clothes.